Winter Storm, Washington
- When
- February 15, 6:00 PM CST to February 16, 11:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.715, -95.904 (the zone’s center; the record gives no point)
An arctic cold front moved through eastern Oklahoma late on the 14th and early on the 15th. A strong upper level disturbance moved into the Southern Plains late on the 15th, resulting in widespread precipitation developing across the region as warm and moist air was lifted over the low level cold air.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An arctic cold front moved through eastern Oklahoma late on the 14th and early on the 15th. A strong upper level disturbance moved into the Southern Plains late on the 15th, resulting in widespread precipitation developing across the region as warm and moist air was lifted over the low level cold air.
A brief period of light rain quickly changed to freezing rain and sleet over much of northeastern Oklahoma. Some convection embedded in the precipitation resulted in rapid accumulations of sleet over a light accumulation of glaze. Some areas received between half an inch and an inch of sleet before precipitation changed over to snow during the early morning hours of the 16th. Much of the region received between three and six inches of sleet and snow.
The rain gradually changed over to sleet over east central and southeastern Oklahoma during the late evening of the 15th. Sleet accumulations across this region were also in the half inch to nearly two inch amounts, with some embedded convection responsible for rapid accumulations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 15, 5:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
533 PM CST SUN FEB 15 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
CURRENT VFR / MVFR CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH
THE EVENING AND OVERNIGHT HOURS AS PRECIPITATION EXPANDS ACROSS
THE REGION. A MIXTURE OF FREEZING RAIN AND SLEET WILL DOMINATE
THROUGH THE EARLY MORNING HOURS WITH A TRANSITION TOWARD MORE
SLEET AND SNOW LATE TONIGHT BEFORE TAPERING OFF BY LATE MORNING.
FLIGHT CONDITIONS WILL IMPROVE MONDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 343 PM CST SUN FEB 15 2015/
DISCUSSION...
MAIN UPDATES TO THE FORECAST HAVE BEEN TO EXPAND THE WINTER STORM
WARNING ACROSS ALL OF NE OK...AND PARTS OF WNCTRL AR. SIGNIFICANT
SLEET AND SNOW ACCUMULATIONS ARE EXPECTED...ESPECIALLY NEAR THE
KANSAS AND MISSOURI BORDERS...WITH IMPACTFUL ICING AMOUNTS POSSIBLE
FARTHER S ALONG AND S OF THE I-40 CORRIDOR.
CURRENT WATER VAPOR IMAGERY SHOWS A VIGOROUS UPPER WAVE DROPPING
INTO THE ROCKIES...AND EXPECT PRECIPITATION TO EXPAND IN COVERAGE
AND INTENSITY LATER THIS EVENING AND INTO THE OVERNIGHT HOURS.
LOW-LEVEL TEMPERATURES ARE INITIALLY WARMER THAN PREVIOUSLY
THOUGHT...SO WILL LIKELY SEE A PERIOD OF RAIN EARLY THIS EVENING
BEFORE THE TRANSITION TO FREEZING RAIN AND EVENTUALLY SLEET AND SNOW
OCCURS OVERNIGHT.
SPECIFICALLY SPEAKING...NE OK INTO NW AR SHOULD HAVE A FREEZING
RAIN/SLEET MIX THIS EVENING WHICH TRANSITIONS TO SLEET AND
EVENTUALLY SNOW LATER TONIGHT. BOTH THE NAM AND GFS SHOW IMPRESSIVE
800-700MB BAROCLINIC ZONE/FRONTOGENETICAL FORCING DEVELOPING ACROSS
THIS AREA OVERNIGHT...WHICH IS A STRONG SIGNAL THAT MESOSCALE
BANDING OF SNOW AND SLEET MAY OCCUR. AT THIS TIME...WE'RE LOOKING AT
GENERALLY 2 TO 6 INCHES OF SNOW/SLEET ACCUMULATION...WITH THE
HIGHEST AMOUNTS NEAR THE KANSAS/MISSOURI BORDERS. PLEASE NOTE THAT
IF SLEET BECOMES THE PREDOMINANT PRECIPITATION TYPE...THEN THE
OVERALL AMOUNTS WILL BE LOWER. REGARDLESS...EXPECT TRAVEL IMPACTS
FROM THIS EVENT.
WARMER LOW-LEVEL TEMPERATURES SHOULD KEEP PRECIPITATION MOSTLY RAIN
THIS EVENING ACROSS SE OK INTO WCNTRL AR...WITH A CHANGEOVER TO
MOSTLY FREEZING RAIN AFTER MIDNIGHT...AND EVENTUALLY SLEET AND SOME
SNOW EARLY MONDAY. ICING AMOUNTS ARE EXPECTED TO BE THE HIGHEST
ROUGHLY ALONG AND S OF THE I-40 CORRIDOR...WITH UP TO A QUARTER INCH
OF ICING POSSIBLE. SFC TEMPS ACROSS FAR SE OK WILL LIKELY REMAIN A
BIT ABOVE FREEZING...SO THEY HAVE BEEN LEFT OUT OF THE ADVISORY AT
THIS TIME. CONSIDERED AN ICE STORM WARNING FOR PARTS OF THIS
AREA...BUT CONFIDENCE JUST ISN'T HIGH ENOUGH AT THIS TIME. EVENING
SHIFT WILL DEFINITELY NEED TO CLOSELY MONITOR THIS POTENTIAL.
AND WITH ALL THAT SAID...DON'T BE SURPRISED TO HEAR A FEW CLAPS OF
THUNDER TONIGHT AS WELL.
WINTRY PRECIPITATION WILL BE TAPERING OFF LATER MONDAY MORNING.
CURRENT WARNINGS AND ADVISORIES ARE SET TO EXPIRE AT 18Z
MONDAY...BUT LATER SHIFTS MAY NEED TO TWEAK THIS.
TUESDAY THROUGH NEXT WEEKEND...
ANOTHER SURGE OF COLDER AIR ARRIVES ON WEDNESDAY...AND COULD SEE A
SOME LIGHT SNOW/FLURRIES OVER NE OK/NW AR IN THE CYCLONIC FLOW
ALOFT. MODERATING TEMPERATURES EXPECTED THE REMAINDER OF THE WEEK AS
MID LEVEL HEIGHTS RISE IN WAKE OF EXITING LONGWAVE TROF. MOISTURE
WILL INCREASE LATE THIS WEEK AND INTO THE WEEKEND...WITH A LIGHT
WINTRY MIX POSSIBLE FRIDAY MORNING. FORECAST GETS A BIT MORE DICEY
GOING INTO THE WEEKEND AS COLDER AIR ARRIVES. DETAILS TO BE IRONED
OUT WITH LATER FORECASTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 22 32 22 42 / 90 70 10 10
FSM 29 34 24 41 / 100 80 10 10
MLC 28 34 24 47 / 100 60 10 10
BVO 21 33 20 36 / 90 70 10 10
FYV 21 29 17 38 / 100 70 10 20
BYV 18 29 17 34 / 100 70 10 20
MKO 24 31 21 43 / 100 70 10 10
MIO 19 30 16 34 / 100 70 10 20
F10 25 32 23 46 / 100 60 10 10
HHW 34 37 25 48 / 100 80 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL NOON MONDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ072.
WINTER STORM WARNING FROM MIDNIGHT MONDAY TO NOON MONDAY FOR
OKZ076.
WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR OKZ065-OKZ071.
WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY TO NOON MONDAY FOR
OKZ049-OKZ073-OKZ074-OKZ075.
AR...WINTER STORM WARNING UNTIL NOON MONDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020.
WINTER STORM WARNING FROM MIDNIGHT MONDAY TO NOON MONDAY FOR
ARZ029.
&&
AVIATION...07HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CST SUN FEB 15 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161145-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 PM CST SUN FEB 15 2015
...WINTER WEATHER IMPACTS EXPECTED TONIGHT INTO MONDAY MORNING
ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THROUGH TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...MAINLY NORTH OF
INTERSTATE 40.
ONSET...LATE EVENING.
ICE ACCUMULATION.
RISK...ELEVATED.
AREA...EAST CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...LATE EVENING.
DISCUSSION...
WINTER WEATHER...WITH SIGNIFICANT IMPACT POTENTIAL...IS EXPECTED TONIGHT
THROUGH MONDAY MORNING ACROSS ALL AREAS EXCEPT FAR SOUTHEASTERN
OKLAHOMA. SOME SIGNIFICANT ICE ACCUMULATIONS APPEAR LIKELY
IN AREAS NEAR THE INTERSTATE 40 CORRIDOR...ESPECIALLY OVER WEST
CENTRAL ARKANSAS. ICE ACCUMULATIONS MAY BE SUFFICIENT TO CAUSE SOME POWER
INTERRUPTIONS IN THESE AREAS. FARTHER NORTH...A MIX OF SLEET AND
SNOW WILL FALL..EVENTUALLY TRANSITIONING TO MAINLY SNOW NEAR THE KANSAS
AND MISSOURI BORDERS LATER TONIGHT...WITH THE HIGHEST SNOW AMOUNTS EXPECTED
ACROSS FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
PRECIPITATION IS EXPECTED TO SPREAD INTO THE REGION BY MID
EVENING FROM THE SOUTHWEST...AND OVERSPREADING THE REGION OVERNIGHT.
AS SURFACE TEMPERATURES BEGIN TO FALL BELOW FREEZING LATER TONIGHT FROM
NORTH TO SOUTH ACROSS THE REGION...A MIXED BAG OF WINTRY
PRECIPITATION IS EXPECTED. SNOW AND SLEET ARE EXPECTED MAINLY
ALONG AND NORTH OF HIGHWAY 412..WHILE A MIX OF MOSTLY FREEZING RAIN AND
SLEET IS FORECAST TO THE SOUTH OF THAT LINE. TEMPERATURES AT THE
SURFACE WILL LIKELY STAY AT OR ABOVE FREEZING THROUGH THE EVENT
ACROSS FAR SOUTHEAST OKLAHOMA...AND THUS LITTLE WINTER WEATHER
IMPACTS ARE EXPECTED IN THOSE LOCATIONS. ADDITIONALLY...SUFFICIENT
LIFT AND ELEVATED INSTABILITY WILL BE IN PLACE TO SUPPORT
ISOLATED THUNDER CHANCES THIS EVENING.
THE WINTER STORM WARNING HAS BEEN EXPANDED AND NOW COVERS EASTERN
OKLAHOMA TO THE NORTH OF INTERSTATE 40...AS WELL AS WEST CENTRAL
AND NORTHWEST ARKANSAS. SEE /OKCWSWTSA/ FOR DETAILS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
PREPARE FOR SIGNIFICANT WINTER IMPACTS...ESPECIALLY THE POTENTIAL
FOR UTILITY INTERRUPTIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
WINTRY PRECIPITATION WILL BE EXITING THE REGION BY MIDDAY MONDAY.
HOWEVER...TRAVEL IMPACTS ARE EXPECTED TO LINGER...POSSIBLY INTO
THE EVENING COMMUTE AS WELL.
ANOTHER CHANCE FOR WINTRY PRECIPITATION IS FORECAST TOWARD THE END
OF THE WEEK. THIS EVENT APPEARS IT WILL HAVE LESS IMPACT AS THE
COLD AIR WILL BE RETREATING BY THE TIME THE PRECIPITATION BEGINS.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559691, 559693, 559697, 559658, 559694, 559657, 559662, 559663, 559665, 559667, 559687, 559688, 559689, 559660, 559659, 559664, 559702, 559704, 559705, 559706, 559707, 559708, 559709.